New Mexico, 2018

Drought in New Mexico, February 1 to 28, 2018

February 1 to 28, 2018 · NWS ABQ · 39 events in 39 counties and zones

The widespread severe drought conditions at the end of January worsened over New Mexico through early February as below normal precipitation continued across the state. The wet conditions experienced across central and eastern New Mexico from the monsoon season into late September were a distant memory by February.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The widespread severe drought conditions at the end of January worsened over New Mexico through early February as below normal precipitation continued across the state. The wet conditions experienced across central and eastern New Mexico from the monsoon season into late September were a distant memory by February. Several rounds of wind and very low humidity prompted red flag warnings on several days across eastern New Mexico. The weather pattern became more active for northern and western New Mexico by the middle of the month. A few winter storms impacted the higher terrain bringing modest improvements by the end of February. Statewide snowpack rebounded to a paltry 28 percent of median by the end of the month. Severe drought expanded to almost 80 percent of the state and extreme drought conditions were introduced to the northern high terrain. Weather conditions by the end of February 2018 began drying out once again with more critical fire weather. Grass fires were reported around Lincoln County prompting burn bans for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 10:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 31, 10:35 PM MST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1035 PM MST Wed Jan 31 2018

.AVIATION...
06Z TAF CYCLE
VFR conditions will prevail across most of northern and central New
Mexico over the next 24 hours. The exception could be in the
northeastern plains of the state early Thursday morning where a
surface cold front could initiate low stratus cloud development.
MVFR to IFR conditions cannot be ruled out here, but confidence was
too low to include in KTCC TAF. Overall, light to moderate breezes
are expected, briefly surging back up in the eastern plains as the
front arrives.

52

&&

.PREV DISCUSSION...337 PM MST Wed Jan 31 2018...
.SYNOPSIS...
Strong west winds across much of eastern New Mexico will gradually
diminish after sunset. A backdoor cold front will drop into
northeast New Mexico tonight and across the remainder of the eastern
plains Thursday. High temperatures across the plains will range from
15 to 25 degrees cooler than today. Temperatures modify across the
east Friday and especially Saturday. Elsewhere, little change in
temperatures is forecast through Sunday. Another backdoor cold front
will drop into eastern New Mexico Monday night otherwise the warm and
dry weather will continue into mid-week next week.

&&

.DISCUSSION...
Backdoor cold front has nosed into far northeast NM this afternoon.
West winds keeping it at bay for now until shortly after sunset when
it will move south-swwd through the plains tonight. High temperatures
Thursday will be 15 to 25 degrees below today's readings which are
currently in the 70s with 80F at Tucumcari. Warm and dry conditions
continue elsewhere with most locations 10 to 20 degrees above
seasonal averages. Temperatures modify somewhat across the east
Friday and moreso Saturday. Main forecast change was to add just a
slight chance of light of snow/flurries to Tusas Mountains near the
CO line east of Chama for Saturday. GFS is farther west with a
short- wave trough dropping in from the northwest. Main impact from
this moisture starved trough will be increasing clouds and slight
cooling for the northern mountains and northeast Saturday.

Dry northwest flow aloft continues Sunday and Monday with all areas
of the state experiencing above to well above average temperatures.
Models continue to bring another backdoor cold front through eastern
NM Monday night. GFS is farther west with the jet, bringing another
short-wave trough sewd through northern NM along with the backdoor
front. ECMWF show the wave but is weaker and farther east.

Still no signs from numerical weather prediction models through day
10 regarding any sort of weather pattern change but both the GFS and
ECMWF ensemble members continue to show the MJO in phases 6 this week
and stalling out in phase 7 next week. The convective blow up
southwest of Acapulco is indicative of the MJO entering phase(s) 6/7.
At any rate, there remains a good amount of potential for the large-
scale weather pattern over the EPAC and Western U.S. to change for
the better/wetter during the second week of February and perhaps
earlier. The main question lies in how destructive the cooler than
average SSTs related to La Nina will be. If the current convection
off the southwest Mexican coastline is any indication it may not be
all that destructive.

33

&&

.FIRE WEATHER...
Very dry, warm and windy conditions prevail across portions of
central and eastern New Mexico where a Red Flag Warning is currently
in place through 7pm. A backdoor cold front will slide down the
eastern plains overnight and provide some cooling there on Thursday,
while dry and warm conditions persist across central and western New
Mexico. Vent rates will dip down Thursday and be poor behind the
shallow backdoor front, with a mixed-bag of poor to good elsewhere.
Vent rates will trend back up Friday into Saturday, with above
normal temperatures under continued northwest flow.

Brief critical fire weather conditions are possible Monday afternoon
across eastern New Mexico ahead of a weak Pacific cold front. Vent
rates will dip back down behind the front going into the middle of
next week, with increasing pressure heights over the region as a
ridge of high pressure builds along the west coast and shifts east
into the Intermountain West.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jan 31, 3:09 AM MST, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 AM MST Wed Jan 31 2018

NMZ501>540-011300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
309 AM MST Wed Jan 31 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from late this morning through early
this evening for much of eastern New Mexico where low humidities
combined with strong winds and above average to near record high
temperatures will create critical fire weather conditions. In
addition, gusty west winds to around 50 or 55 mph will impact the
Sangre de Cristo mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Event by event

39 drought. Local standard time, as filed.

Drought, West Central Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Severe drought continued through February over the West Central Plateau. A few weak weather systems moved across the area by mid to late February and prevented further deterioration of drought conditions.

Drought, Curry County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor

Severe drought continued through February over Curry County. Parts of this area still had not picked up measurable precipitation in nearly five months. Episodes of critical fire weather increased by the end of the month.

Drought, Quay County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Severe drought continued through February over Quay County. Parts of this area still had not picked up measurable precipitation in nearly five months. Episodes of critical fire weather increased by the end of the month.

Drought, Union County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Severe drought continued through February over Union County. A couple weak weather systems moved through the area but brought mainly trace amounts of rain and snow. Episodes of critical fire weather increased by the end of the month.

Drought, San Francisco River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Severe drought continued through February over the San Francisco River Valley. A few weak weather systems moved across the area by mid to late February and prevented further deterioration of drought conditions.

Drought, Northwest Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Severe drought from late January deteriorated to extreme drought by February 20th over the Northwest Plateau. A few weak weather systems moved across the area by mid to late February with mainly light precipitation amounts.

Drought, Far Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Severe drought continued through February over the Far Northwest Highlands. A few weak weather systems moved across the area by mid to late February with mainly light rain and snow amounts.

Drought, Chuska Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Severe drought continued through February over the Chuska Mountains. A few weak weather systems moved across the area by mid to late February with mainly light rain and snow amounts.

Drought, Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Severe drought continued through February over the Northwest Highlands. A few weak weather systems moved across the area by mid to late February with mainly light rain and snow amounts.

Drought, West Central Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought continued through February over the West Central Mountains. A few weak weather systems moved across the area by mid to late February with mainly light rain and snow amounts.

Drought, Southwest Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Severe drought continued through February over the Southwest Mountains. An area of extreme drought that developed near Luna toward the end of January did not deteriorate further into February as a few weak weather systems moved across the area with mainly light rain and snow amounts. Snowpack in the higher terrain was nearly nonexistent.

Drought, West Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought continued through February over the West Central Highlands. A few weak weather systems moved across the area by mid to late February with mainly light rain and snow amounts.

Drought, San Juan Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions over the San Juan Mountains deteriorated even further to extreme drought on February 13, 2018. A few weak storm systems moved through the area during February with light to moderate rain and snow amounts. This additional precipitation was no match for the well below normal snowpack.

Drought, Jemez Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions over the Jemez Mountains deteriorated even further to extreme drought on February 13, 2018. A few weak storm systems moved through the area during February with light to moderate rain and snow amounts. This additional precipitation was no match for the well below normal snowpack.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Severe drought conditions over the northern Sangre de Cristo Mountains of New Mexico deteriorated even further to extreme drought on February 13, 2018. A few weak storm systems moved through the area during February with light to moderate rain and snow amounts. This additional precipitation was no match for the well below normal snowpack.

Drought, West Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions over the West Slopes of the Sangre de Cristo Mountains deteriorated even further to extreme drought on February 13, 2018. A few weak storm systems moved through the area during February with light to moderate rain and snow amounts. This additional precipitation was no match for the well below normal snowpack.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Severe drought conditions over the southern Sangre de Cristo Mountains of New Mexico deteriorated even further to extreme drought on February 13, 2018. A few weak storm systems moved through the area during February with light to moderate rain and snow amounts. This additional precipitation was no match for the well below normal snowpack.

Drought, East Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the East Slopes of the Sangre de Cristo Mountains. A few weak storm systems moved through the area during February with light to moderate rain and snow amounts. This additional precipitation was no match for the well below normal snowpack.

Drought, Upper Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Upper Rio Grande Valley. A few weak storm systems moved through the area during mid to late February with only light rain and snow amounts.

Drought, Lower Chama River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Lower Chama River Valley. A few weak storm systems moved through the area during mid to late February with only light rain and snow amounts.

Drought, Sandia/Manzano Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Sandia/Manzano Mountains. A few weak storm systems moved through the area during mid to late February with only light rain and snow amounts.

Drought, Albuquerque Metro Area

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Albuquerque Metro Area. A few weak storm systems moved through the area during mid to late February with only light to moderate precipitation amounts. One event on February 14th and 15th produced 0.44 inches of rainfall at the Albuquerque Sunport, providing only temporary relief to the drought conditions.

Drought, Lower Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Lower Rio Grande Valley. A few weak storm systems moved through the area during mid to late February with only light to moderate precipitation amounts.

Drought, Raton Ridge/Johnson Mesa

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Raton Ridge/Johnson Mesa. A few weak storm systems moved through the area during mid to late February with only light precipitation amounts.

Drought, Far Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Far Northeast Highlands. A few weak storm systems moved through the area during mid to late February with only light precipitation amounts.

Drought, Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Northeast Highlands. A few weak storm systems moved through the area during mid to late February with only light precipitation amounts.

Drought, Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Central Highlands. A few weak storm systems moved through the area during mid to late February with only light precipitation amounts.

Drought, Estancia Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Central Highlands. A few weak storm systems moved through the area during mid to late February with only light precipitation amounts.

Drought, Harding County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over Harding County. Dry, mild, and windy weather became increasingly frequent toward the end of the month.

Drought, Eastern San Miguel County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over eastern San Miguel County. Dry, mild, and windy weather became increasingly frequent toward the end of the month.

Drought, Guadalupe County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over Guadalupe County. Dry, mild, and windy weather became increasingly frequent toward the end of the month.

Drought, Roosevelt County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over Roosevelt County. Dry, mild, and windy weather became increasingly frequent toward the end of the month.

Drought, Santa Fe Metro Area

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Santa Fe Metro Area. A few weak storm systems moved through the area during mid to late February with only light precipitation amounts.

Drought, Upper Tularosa Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the Upper Tularosa Valley. A couple weak storm systems moved through the area in mid to late February with only light precipitation amounts.

Drought, De Baca County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over De Baca County. Dry, mild, and windy weather became increasingly frequent toward the end of the month.

Drought, South Central Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the South Central Mountains. A few storm systems moved through the area in February with light to moderate precipitation amounts. This additional precipitation prevented further deterioration of drought conditions. Snowpack in the higher terrain was still well below normal. Several grass fires were reported around the Capitan area toward the end of the month. Fire restrictions were put in place for Lincoln County on February 27, 2018 until rescinded.

Drought, South Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions continued through February over the South Central Highlands. Dry, mild, and windy weather became increasingly frequent toward the end of the month.

Drought, Chaves County Plains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor

Severe drought conditions were declared on February 6, 2018 over the Chaves County Plains. A lengthy period of near-zero precipitation that began in early October wiped out the surplus of precipitation from the summer and fall seasons. Dry, mild, and windy weather became increasingly frequent toward the end of February.

Drought, Eastern Lincoln County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor

Severe drought conditions were declared on February 6, 2018 over eastern Lincoln County Plains. A lengthy period of near-zero precipitation that began in early October wiped out the surplus of precipitation from the summer and fall seasons. Dry, mild, and windy weather became increasingly frequent toward the end of February. Fire restrictions were put in place for Lincoln County on February 27, 2018 until rescinded.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732682, 732683, 732684, 732685, 732686, 732687, 732688, 732689, 732887, 732888, 732889, 732890, 732891, 732892, 732893, 732894, 732895, 732896, 732897, 732898, 732899, 732900, 732901, 732902, 732903, 732904, 732905, 732906, 732907, 732908, 732909, 732910, 732911, 732912, 732913, 732914, 732915, 732916, 732917.